Depending on which type of health care field you are in such as ER, OR, ICU, PACU, or Telemetry just to mention a few of the specialties, you will encounter many different heart rhythms and it is important how to recognize it and what to do to correct the rhythm. Health-care professionals should take an ACLS class and become familiar with the correct interventions recommended by the American Heart Association. Let’s focus on Junction Rhythm and Accelerated Junctional Rhythm.
First let’s take a look at what a Normal ECG strip looks like:
The rate is approximately in the 80’s, they are 8 complexes, and the rhythm is regular. Notice that before each complex there are upright P-waves.
Next we will take a look at an ECG strip that is a Junctional Rhythm:
Atrial and Ventricular rhythm is regular and the atrial rate usually is 40-60 beats per minute. This rate is in the 50’s. If the rate is between 60-100 it is called Accelerated Junctional Rhythm. The first thing that is obvious is the P-waves are inverted. Also, on some Junctional Rhythms you may not see the p-wave at all, meaning that it will be a flat line. An ACLS class will train the health care professional in intervening in any type of heart rhythm. The PR interval is <0.12 seconds. The complex is usually normal.
What causes a Junctional Rhythm? One of the common reasons is Digoxin toxicity. Some others are Inferior wall MI, ischemia, hypoxia, vagal stimulation, sick sinus syndrome, heart valve surgery, and Acute Rheumatic fever. This rhythm occurs because the heart does not have the ability to produce a heart beat from the SA node, it actually occurs from an ectopic focus within the AV node. An ACLS class will explain how to intervene when this occurs and focuses on treating the underlying cause.
If the patient has been on Digoxin, usually the physician will hold the medication and the patient will have their heart monitored while in the hospital. If a patient is on Digoxin, they should never take the medication if their heart rate is below 60 beats per minute. As you will notice if you attend an ACLS class the other treatment will be Atropine for symptomatic slow rate, and the patient will need a Pacemaker inserted if they do not respond to other treatments. Monitor Vital signs and any changes in the ECG strip and always notify the physician immediately.